Wisconsin, 2006

Hail in Wisconsin, July 3, 2006

July 3, 2006 · NWS ARX · 1 event in 1 county or zone

Nickel size hail was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Nickel size hail was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 1:17 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 1:17 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT MON JUL 3 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

THE MAIN CONCERN FOR THIS PACKAGE WILL BE THE SEVERE WEATHER
THREAT THIS AFTERNOON AND EVENING.

THE JULY 3RD 12Z NAM WAS ABOUT 3-5C TOO DRY WITH THE 850 MB DEW
POINTS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS MAY BE THE
REASON WHY THE NAM HAS SLIGHTLY LESSER PRECIPITATION THAN THE GFS
THIS AFTERNOON AND EVENING. THE NAM IS SLIGHTLY SLOWER THIS RUN
THAN THE 00Z AND 06Z RUNS. MEANWHILE THE GFS HAS BEEN CONTINUED TO
BE RATHER CONSISTENT DURING THE PAST 3 RUNS.

AT 2 PM...A CANADIAN COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN
TO SIOUX FALLS SOUTH DAKOTA. CURRENTLY NO SHOWERS OR THUNDERSTORMS
ARE DEVELOPING ALONG THIS FRONT. HOWEVER THERE ARE SOME SHOWERS
AND THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL IOWA AND SOUTH
CENTRAL MINNESOTA AND ACROSS SOUTHERN WISCONSIN. THIS ACTIVITY IS
DEVELOPING ALONG THE OLD OUTFLOW BOUNDARY FROM THE CONVECTION
ACROSS NORTHERN MINNESOTA AND NORTHERN WISCONSIN THIS MORNING.

IT STILL LOOKS LIKE IT WILL BE A RATHER ACTIVE AFTERNOON AND
EVENING ACROSS THE FORECAST AREA. THE LATEST WATER VAPOR IMAGERY
IS CURRENTLY SHOWING SOME DECENT MID LEVEL DRYING ACROSS EASTERN
NORTH DAKOTA...NORTHERN MINNESOTA...AND WESTERN UPPER MICHIGAN.
THIS TAKING PLACE BEHIND A STRONG MID LEVEL SHORT WAVE TROUGH. IN
ADDITION...THERE IS A WEAKER SHORT WAVE TROUGH MOVING EAST ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THIS SYSTEM WILL MOVE EAST
ACROSS THE FORECAST AREA BETWEEN 4 PM AND 7 PM. THE WOOD LAKE
MINNESOTA PROFILER SHOWS A 70 KNOT 200 MB JET. THIS JET IS
FORECAST TO MOVE EAST ACROSS THE FORECAST AREA DURING THIS SAME
TIME PERIOD. THE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF THIS JET WILL ENHANCE THE UPPER VERTICAL
VELOCITIES ACROSS THE FORECAST AREA. THE EFFECTIVE 0-6 KM BULK
SHEAR CURRENTLY RANGES FROM 45 TO 55 KNOTS. THIS WOULD BE
SUPPORTIVE OF SOME SUPERCELL DEVELOPMENT. THE CLOUDS HAVE SOMEWHAT
LIMITED THE CAPES ACROSS WISCONSIN. EVEN WITH BEING SAID...THE
100 MB MIXED LAYER CAPES ARE STILL IN THE 1000-2000 J/KG RANGE.
MEANWHILE WHERE THE SUNSHINE HAS BEEN OUT LONGER ACROSS SOUTH
CENTRAL MINNESOTA AND NORTH CENTRAL IOWA...CAPES HAVE CLIMBED INTO
THE 2000 TO 3000 J/KG. THE CONVECTIVE INHIBITION IS ALMOST GONE
ACROSS THE FORECAST AREA. AS A RESULT...I WOULD NOT BE TOO
SURPRISED TO SEE A WATCH BOX ISSUED WITHIN THE NEXT HOUR. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FROM LATE TONIGHT THROUGH TUESDAY NIGHT...A 1023 MB CANADIAN HIGH
WILL BUILD SOUTHEAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.
MEANWHILE A 500 MB TROUGH WILL BE DIGGING SOUTHWARD INTO THE UPPER
MISSISSIPPI RIVER VALLEY AND GREAT LAKES. THIS WILL BRING COOLER AND
DRIER AIR INTO THE REGION. THE COOLEST DAY WILL BE LIKELY TUESDAY
WHEN 850 MB TEMPERATURES WILL RANGE FROM 10C TO 12C. DUE TO THIS
COLDER AIR ALOFT...I LOWERED THE HIGH TEMPERATURES BY 3 TO 5F.
THIS MAY NOT BE COOL ENOUGH YET...BUT AT LEAST IT IS A START IN
THE RIGHT DIRECTION. ON WEDNESDAY...850 MB TEMPERATURES WILL
LIKELY MODERATE BY ABOUT 2C. THIS WILL RESULT IN TEMPERATURES ABOUT
3F WARMER THAN TUESDAY/S HIGH TEMPERATURES. THE LOW TEMPERATURE
FORECAST WILL BE RATHER TRICKY ON TUESDAY NIGHT. EVEN THOUGH WE
HAVE A VERY DRY AIR MASS IN PLACE...THE COMBINATION OF PLANT
EVAPOTRANSPIRATION AND SHORT NIGHTS MAY KEEP US FROM APPROACHING
THE DEW POINTS.

ON WEDNESDAY...A 500 MB SHORT WAVE TROUGH WILL MOVE SOUTH THROUGH
THE GREAT LAKES. THE NAM ACTUALLY GENERATES SOME PRECIPITATION
ACROSS NORTHERN WISCONSIN. MEANWHILE THE GFS KEEPS THIS REGION
DRY. CONSIDERING THE LIMITED AMOUNT OF LOW LEVEL MOISTURE...I HAVE
KEPT OUR DRY FORECAST GOING.

.LONG TERM...THURSDAY THROUGH MONDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT A 500 MB RIDGE WILL
BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON THURSDAY...AND
THEN GRADUALLY FLATTEN OUT SOME AS WE APPROACH SUNDAY INTO MONDAY
AS A SERIES OF SHORT WAVES TROUGHS MOVE AROUND THE PERIPHERY OF
THIS RIDGE. AS THIS OCCURS...THE ECMWF...GFS...AND GEM MODELS ARE
IN VERY GOOD AGREEMENT THAT A COLD FRONT WILL MOVE SLOWLY EAST
THROUGH THE REGION FROM SUNDAY NIGHT THROUGH MONDAY. SINCE THE
MODELS HAVE BEEN HINTING AT THIS SCENARIO FOR THE LAST TWO DAYS...
I HAVE ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO THIS TIME
PERIOD. FROM THURSDAY THROUGH SATURDAY...850 MB TEMPERATURES WILL
GRADUALLY WARM FROM AROUND 14C TO 18C. AS A RESULT...I HAVE KEPT
THE GRADUAL INCREASE OF HIGH TEMPERATURES THROUGH THIS TIME
PERIOD. ONE THING WHICH WILL HAVE TO BE WATCHED IS THE DRY SOILS.
THIS MAY RESULT IN HIGH TEMPERATURES BEING WARMER THAN MOS. THIS
WILL BE ESPECIALLY THE CASE IN THE SANDY RIVER VALLEYS.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 3, 3:57 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT MON JUL 3 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
457 PM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT
BETWEEN 5 PM AND 10 PM...SPREADING FROM SOUTHEAST MINNESOTA INTO
SOUTHWEST WISCONSIN AND NORTHEAST IOWA. SOME OF THE STORMS WILL
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THERE IS A SMALLER THREAT OF ISOLATED TORNADOES...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER INTO CENTRAL WISCONSIN.

THE SEVERE WEATHER THREAT WILL BE FIRST CONFINED TO A CORRIDOR FROM
AUSTIN TO WINONA TO BLACK RIVER FALLS FROM 5 PM TO 7 PM...WITH THESE
STORMS SPREADING INTO A DECORAH...LA CROSSE...TO SPARTA CORRIDOR
BETWEEN 6 AND 9 PM...AND THEN A OELWEIN TO RICHLAND CENTER CORRIDOR
FROM 7 PM THROUGH 10 PM. THE SEVERE WEATHER THREAT SHOULD DIMINISH
BY 10 OR 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION APPEARS LIKELY ACROSS THE AREA THIS EVENING.
SPOTTER GROUPS SHOULD BE READY TO BE ACTIVATED VERY QUICKLY AS
STORMS DEVELOP THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The La Crosse radar (KARX), 29 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trempealeau

When
July 3, 5:48 PM CST
Where
Trempealeau County, 6 mi E of Galesville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -91.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516264.